Flash Flood, Polk
- When
- July 5, 6:00 AM CST to 7:30 AM CST
- Where
- Polk County, Bolivar
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
Significant city street flooding occurred around Bolivar.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Significant city street flooding occurred around Bolivar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 2:25 AM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 AM CDT THU JUL 5 2001 PROBLEM CONTINUES TO BE SPACIAL AND TEMPORAL FORECAST OF TSTMS TODAY. RATHER MUDDY SITUATION TO FORECAST TODAY WITH REGARD TO MODEL SOLNS. MODELS NOT ENTIRELY HANDLING SHORT WAVE TROFS VERY WELL...AS THERE HAS BEEN NO RUN TO RUN CONSISTENCY WITH ETA AND NGM. AVN HAS MAINTAINED SOME CONSISTENCY ALTHOUGH AVN HAS DEPARTED FROM PREV RUNS WITH HANDLING OF SHORT WAVE TROF...THAT WAS SUPPOSED TO MOVE INTO SERN KANSAS LATE TODAY. 05/00Z RUN OF AVN FCSTS THIS SHORT WAVE TROF TO PLUNGE INTO WESTERN OKLAHOMA INSTEAD. THEREFORE CHANGING THE WHOLE FCST SCENARIO. FORTUNATELY LATEST DVLPMNT OF TSTMS OVER THE CWFA HAS NARROWED DOWN THE FEATURES OF IMPORTANCE TODAY. 1. TSTMS HAVE DVLPD ALONG 700MB COLD FRONT. 2. TSTMS HAVE DVLPD OVER CNTRL/ERN KS WITHIN AXIS OF 700-850MB THETA-E AXIS...PLUS 850MB WAA. 3. SFC LOW NR GBD WAS FOCUSING MSTR CONVRGC FROM LOW TO WRN MO. THUS PCPN TODAY APPEARS TO BE DOMINATED BY LOW TO MID LEVEL THERMODYNAMICS RATHER THAN UPPER LEVEL DYNAMICS. AS MENTIONED EARLIER AVN PROGS SHORT WAVE TROF INTO WRN OK LATE TODAY...HOWEVER A WEAKER EXTENSION OF SHORT WAVE TROF IS PROGGED TO EXTEND INTO SWRN MO THIS AFTN. NOT SURE IF THIS SHORT WAVE EXTENSION IS REAL OR AN ARTIFACT SO WILL BASE TIMING AND SPATIAL COVERAGE OF CONVECTION ON THE ABOVE MENTIONED THERMODYNAMIC PATTERN. THEREFORE WILL GO WITH HIGHEST POPS TODAY OVER THE SRN TWO THIRDS OF THE CWFA AND LOWEST POPS OVER THE NORTH. AVN PROGS STRONG 850-700MB THETA-E CONVERGENCE OVER ERN/SERN KS THRU 05/18Z. SO UPSTREAM FROM THE CWFA...CONDITIONS WILL BE VERY FAVORABLE FOR TSTM GENERATION. STORMS WILL MOVE ESEWD. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT...SOME ISOLATED DIME AND NICKEL HAIL EVENTS ARE NOT OUT OF THE QUESTION. THERMODYNAMIC PATTERN WEAKENS CONSIDERABLY TOWARDS 06/06Z TONIGHT AS 700MB RIDGE BUILDS INTO MO FROM THE WEST. SO LOOK FOR PCPN TO TAPER OFF LATE TONIGHT. OTHERWISE AFTER THURSDAY...UPPER LEVEL HIGH WILL EXPAND AND COVER MUCH OF THE PLAINS. CENTER OF HIGH FCST OVER OK BY SUNDAY. CORE OF WARMEST TEMPS WILL BE OVER THE WESTERN HIGH PLAINS. SO CWFA WILL NOT BE EXPERIENCING 100 DEGREE HEAT...BUT FCST TEMPS IN THE 90S ALONG WITH DEWPOINTS IN THE UPPER 60S TO 70...WILL CAUSE A HEAT INDEX OF AT LEAST 105. THIS HEAT INDEX VALUE IS POSSIBLE DURING SAT/SUN/MON ... A THREE DAY PERIOD. SINCE A HEAT INDEX OF 105 FOR AT LEAST THREE DAYS AND AT LEAST 24 HOURS AWAY...AN EXCESSIVE HEAT WATCH WILL HAVE TO BE ISSUED FOR SAT/SUN/MON FOR THE ENTIRE CWFA. NO CHANGES MADE TO EXTENDED FCST. .SGF... KS...EXCESSIVE LHEAT WATCH FOR SAT/SUN/MON FOR ZONES...KSZ073-097-101. MO...EXCESSIVE HEAT WATCH FOR SAT/SUN/MON FOR ZONES...MOZ055>058-066>071-077>079-081>083-088>098-101>106. D.STEINMETZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 AM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM APPLETON CITY MO .88 INCH HAIL
07/05/01 ST.CLAIR REPORTED BY PUBLIC.
0314 AM APPLETON CITY MO 1 INCH HAIL
07/05/01 ST.CLAIRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM HUMANSVILLE MO .88 INCH HAIL
07/05/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 AM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....^
0505 AM FORDLAND MO 60 MPH TSTM GUST
07/05/01 WEBSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT THU JUL 5 2001 ...THUNDERSTORMS WITH VERY HEAVY RAIN TODAY... THUNDERSTORMS WILL CONTINUE TO AFFECT EXTREME SOUTHEAST KANSAS AND SOUTHWEST AND SOUTHCENTRAL MISSOURI TODAY. THE MAIN THREAT FROM THE STORMS WILL BE FROM VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW STORMS COULD BECOME SEVERE WITH HAIL FROM DIME TO NICKEL SIZE...AND ISOLATED WIND GUSTS TO 60 MPH. A VERY MOIST AND UNSTABLE AIRMASS...THAT COVERED AN AREA FROM KANSAS TO SOUTHCENTRAL MISSOURI...WILL CAUSE ADDITIONAL THUNDERSTORMS TO DEVELOP AND AFFECT THE REGION. THE STORMS WILL MOST LIKELY REMAIN SOUTH OF A LINE FROM WARSAW TO SALEM. HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING AREAS...LOW WATER CROSSINGS ...AND PONDING OF WATER ON STREETS. WATER LEVELS MAY RISE WITHIN SMALL CREEKS AND STREAMS. A RIDGE OF HIGH PRESSURE WILL BUILD INTO WESTERN MISSOURI LATE TODAY...AND THIS RIDGE WILL PUT AN END TO THE THUNDERSTORM THREAT THIS EVENING. IF YOU HAVE OUTDOOR ACTIVITIES TODAY...KEEP UP TO DATE ON THE LATEST WEATHER INFORMATION. KEEP AN EYE TO THE SKY FOR THE DEVELOPMENT OF THUNDERSTORMS. HAVE A PLAN OF ACTION READY...SO YOU WILL KNOW WHAT TO DO WHEN THUNDERSTORMS APPROACH. SEEK STURDY SHELTER INDOORS FROM HIGH WINDS AND HAIL. IF YOU SEE LIGHTNING OR HEAR THUNDER...BOATERS SHOULD HEAD FOR SHORE AND SEEK SHELTER INDOORS. IF YOU ARE ON A GOLF COURSE...HEAD FOR SHELTER INDOORS. DO NOT SEEK SHELTER UNDERNEATH A TREE. SEVERE STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT ANTICIPATED TODAY. .EXTENDED OUTLOOK... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD AND EXPAND OVER THE PLAINS AFTER TODAY. THIS HIGH WILL SUPPRESS THUNDERSTORM DEVELOPMENT THROUGH THIS WEEKEND. HOT AND HUMID CONDITIONS WILL BE THE DOMINANT WEATHER FEATURE THIS WEEKEND. HIGH TEMPERATURES WILL REACH INTO THE 90S WITH HEAT INDEX VALUES OF 105. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SATURDAY THROUGH MONDAY. THIS WATCH INCLUDES EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. D.STEINMETZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 AM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 AM ELKHEAD MO 60 MPH TSTM GUST
07/05/01 CHRISTIAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN ON THE
CHRISTIAN AND DOUGLAS
COUNTY LINE AT THE
INTERSECTION OF HIGHWAY
14 AND K.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 AM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 AM BRANSON MO .75 INCH HAIL
07/05/01 TANEY REPORTED BY PUBLIC.The Springfield radar (KSGF), 42 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258276.